California, 2022Debris Flow in California, June 12, 2022
June 12, 2022 · NWS STO · 1 event in 1 county or zone
Upper level troughing brought seasonably wet weather with thunderstorms to interior Northern California. 47 inches that was set at the Red Bluff Airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper level troughing brought seasonably wet weather with thunderstorms to interior Northern California. A debris flow due to heavy rain was observed in the Dixie Fire burn scar on Hwy 70 in the northern Sierra as well as a record daily rainfall report of 0.47 inches that was set at the Red Bluff Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jun 12, 12:29 PM PST, 4 hours 43 minutes earlier.
Area forecast discussion, Jun 12, 12:29 PM PST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
129 PM PDT Sun Jun 12 2022
.Synopsis...
Showers and thunderstorms ending this evening. Breezy north and
east winds develop early this week with low RH and elevated fire
weather concerns. Warming trend into the middle of the week. &&
.Discussion...
HRRR and High Resolution short term ensemble models did good job
with convection today in northern Sacramento Valley. Strong cell
with very heavy rain (0.50" in Red Bluff in 15 min) has since
decreased. Will still be risk of a few more organized cells
through early this evening. Upper trough that caused this activity
will be east of the area Monday. Behind it still expecting some
gusty northerly winds. No doubt where it did rain will help with
fuels but overall thinking is strength of winds and fuel status
should keep us under a critical fire weather situaiton...but
definately at least elevated concerns with lower RH and the north
winds. Winds on Tuesday should not be as bad. Wednesday upper
level ridge builds in pretty good with hot temperaures returning
in the mid to upper 90s. Very good agreement in ensembles and
clustering for this scenario.
Rasch
&&
.EXTENDED DISCUSSION (Thursday THROUGH Sunday)...
Ensemble in good agreement that another trough will move to west
coast by this weekend. Cooling from this will begin on Thursday.
System is pretty dry but also pretty deep for this time of the
year again. Agree with NBM solution of slight chances across the
north and higher terrain as cold pool aloft should cause some
instablity. Over impacts from it looking prety minimal though.
Perhaps biggest concern will be winds at higher elevations but
fuels still holding good in those area as of right now. Rasch
&&
.AVIATION...
VFR conditions next 24 hours, except local MVFR conditions
vicinity scattered showers northern Sacramento Valley and
surrounding mountains thru 04Z Monday (isolated thunderstorms
possible until 02Z). Areas southwest surface wind gusts 15-30
kts through 06Z, then becoming northerly.
&&
.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Jun 12, 2:16 PM PST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Sacramento CA
316 PM PDT Sun Jun 12 2022
CAZ066-068-122300-
Northeast Foothills/Sacramento Valley CA-
Western Plumas County/Lassen Park CA-
316 PM PDT Sun Jun 12 2022
...A strong thunderstorm will impact portions of northwestern Plumas
and east central Tehama Counties through 400 PM PDT...
At 316 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Mineral, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Chester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4039 12130 4039 12125 4028 12117 4010 12162
4023 12173 4038 12134
TIME...MOT...LOC 2216Z 243DEG 29KT 4024 12151
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
CSDebris Flow, Plumas
- When
- June 12, 5:12 PM PST to 11:00 PM PST
- Where
- Plumas County, 5 mi WSW of Belden to 5 mi NW of Belden
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 39.972, -121.337
The Plumas County Sheriff reported that there were two rock/mud slides and/or debris flows on Hwy 70 one mile west of Belden and near Rogers Flat in the Dixie Fire Burn Scar, with vehicles trapped between the slides. The occupants were rescued, however their vehicles remained temporarily stranded in the area with the road closed for several days. Rain gauge reports from 0.50 to 1.00 inches over a 2 hour period from 12 pm to 2 pm.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Mississippi, June 12 to 18, 20221 death · 38 events
- Flooding in Wyoming, June 12 to 15, 2022$25 million · 5 events
- Tornadoes and Hail in South Dakota, June 12 to 13, 2022EF2 · 32 events
- Flooding and Heavy Rain in Idaho, June 12 to 13, 2022$1.8 million · 13 events
- Tornado and Hail in Wyoming, June 12, 2022EF2 · 4 events
- Excessive Heat in Oklahoma, June 12, 20229 injured · 25 events
- Flash Flood and Flooding in Montana, June 12 to 26, 2022$500,000 · 5 events
- Hail and Damaging Winds in Kansas, June 12, 2022$265,000 · 1.75 in hail · 6 events
- Damaging Winds in Virginia, June 12, 2022$54,000 · 50 kt wind · 15 events
- Excessive Heat and Heat in Tennessee, June 12 to 17, 202247 events
- Hail and Damaging Winds in Illinois, June 12, 2022$71,000 · 2 in hail · 6 events
- Tornadoes and Hail in Minnesota, June 12, 2022EF1 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038912.